Texas, 2005

Hail and Damaging Winds in Texas, May 29, 2005

May 29, 2005 · NWS CRP · 9 events in 5 counties and zones

The atmosphere across South Texas became quite unstable on Sunday the 29th. 7 inches by Sunday morning (the 29th), providing ample fuel for convective development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The atmosphere across South Texas became quite unstable on Sunday the 29th. Precipitable water had increased to around 1.7 inches by Sunday morning (the 29th), providing ample fuel for convective development. The upper-level pattern consisted of a strong shortwave trough moving across northern Mexico with several weaker vorticity maxima embedded in the flow. There was also a 250 millibar jet streak approaching from the southwest with south Texas located somewhat favorably in the left exit region. Low-level wind shear was sufficient to develop and sustain supercells. At 21Z on the 29th, SPC analysis plots showed MUCAPE values of around 5000 J/kg over the southern coastal bend. It was in this area where the first cells developed. An isolated shower over southwestern Nueces County quickly morphed into an HP supercell and produced very heavy rainfall and hail to the size of quarters over southern Nueces and northern Kleberg Counties. As the sea-breeze propagated to the west of the storms, the low-level wind backed more to the southeast, increasing the low-level wind shear even further. More storms began to develop to the north and west of the initial development as the main upper-level support began to affect the area and the sea-breeze moved farther inland. These storms quickly became severe and remained more scattered in nature for the next several hours, producing hail to the size of golf balls and very heavy rainfall in excess of 4 inches. Later in the evening, several cells over the Rio Grande Plains merged together to form a quasi-linear convective system which began to bow out as it approached the city of Alice. The rear-inflow jet was translated to the surface and winds of 64 mph were recorded at the Alice ASOS and wind damage was reported across the city. This line continued to move to the east, producing wind damage from Odem, to Robstown, to Kingsville before finally affecting Corpus Christi and moving into the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 29, 1:55 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 29, 1:55 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
255 PM CDT SUN MAY 29 2005

.SHORT-TERM (TONIGHT THROUGH MONDAY NIGHT)...LOOKS AS IF IT WILL BE
ANOTHER ACTIVE NIGHT OVER THE CWFA AS NEXT S/W MOVES TOWARD THE
AREA.  THIS LOBE IS NOW OVER NORTHWEST MEXICO AND CONTINUES TO DIG
TO THE SOUTHEAST.  MAIN EFFECTS WILL BE FELT THIS EVENING OVER THE
WEST AND OVER THE EAST LATE TONIGHT/MONDAY MORNING BEFORE IT EXITS
OUT AGAIN.  CONVECTION DEVELOPING OVER THE KVCT AREA ATTM ON
BACKSIDE OF UPPER S/W WHICH MOVED ACROSS THIS MORNING.  SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH 12Z MONDAY AREA-WIDE AS
ATMOSPHERE IS QUITE UNSTABLE.  FORECAST 500MB TEMPS APPEAR TO BE
ONLY A BIT WARMER THAN OVERNIGHT/THIS MORNING BUT LARGE CAPES AND
SOME SHEAR WILL ALLOW FOR POTENTIAL FOR SEVERE.  SHEAR GETS WEAKER
OVERNIGHT WITH BEST SHEAR REMAINING OVER THE NORTHEAST.  WILL LIKELY
SEE SOME LOCALLY HEAVY RAINFALL BUT SINCE THE AREA HAS BEEN SO DRY
FOR SO LONG AND ONLY ISOLATED HEAVY RAINFALL OBSERVED LAST NIGHT
WILL NOT NEED A FFA AT THIS TIME.  WEAK RIDGE BEGINS TO BUILD IN ON
MONDAY WITH SOME WEAK SUBSIDENCE LATE BUT ATMOSPHERE REMAINS
UNSTABLE.  HOWEVER...850MB WINDS PROGGED TO BE MORE FROM THE WEST
WHICH TENDS TO BE UNFAVORABLE FOR CONVECTION HERE.  WILL ONLY GO
WITH AFTERNOON 20 POPS ALL BUT THE FAR WESTERN CWFA.  SINCE EXPECT
AFTERNOON CONVECTION TO BE HEAT DRIVEN AND WITH WEAK SUBSIDENCE
MOVING INTO THE AREA...WILL ONLY CALL FOR LOW-END SLIGHT CHANCE POPS
FOR THE EVENING.  WET GROUND FROM RAIN COULD CAUSE SOME FOG PROBLEMS
OVERNIGHT MONDAY NIGHT.  FOR TEMPS...STAYED ON THE LOW SIDE OF
GUIDANCE FOR TONIGHT GIVEN EXPECT SOME RAIN-COOLED AIR ALTHOUGH
DEWPOINTS ARE UP TONIGHT.  WENT ON THE WARM SIDE OR ABOVE GUIDANCE
FOR MONDAY GIVEN 850MB WIND PROFILE FORECAST.  TEMP GUIDANCE LOOKS
REASONABLE FOR MONDAY NIGHT.

&&

.MARINE...SCEC CONDITIONS WILL LIKELY EXIST OVER THE SOUTHERN BAYS
AND SOUTHERN NEARSHORE WATERS THROUGH EARLY EVENING...THEN SHIFT
EAST INTO THE OFFSHORE GULFMEX AS LOW LEVEL JET MOVES EAST. DO NOT
THINK WILL HAVE PROBLEMS WITH WINDS TOMORROW OR MONDAY NIGHT WITH
RESPECT TO SCEC OR SCA.  CHANCE THUNDER MAINLY OVERNIGHT AND MONDAY
MORNING WITH THE APPROACH OF THE UPPER LOW.

&&

.AVIATION...HAVE MENTION TSRA THIS AFTERNOON AND THIS EVENING OVER
KVCT AREA WHERE INSTABILITY IS HIEST. HAVE VCTS FOR KALI AND KCRP
FOR THIS AFTERNOON/EVENING IN CASE SOMETHING DEVELOPS ALONG THE
SEA-BREEZE.  APPEARS BEST SHOT FOR CONVECTION TONIGHT WILL START OVR
THE KLRD AREA AOA 02Z THEN MOVE EAST OVERNIGHT WITH MOST CONVECTION
AFTER MIDNIGHT KALI...KCRP AND KVCT.  MAINTAIN SOME RESIDUAL PRECIP
OVER THESE THREE LOCATIONS FOR AFTER SUNRISE BUT EXPECT QUITE AFTER
15Z ALL LOCATIONS.  WILL HAVE TO MONITOR FOR LOW CLOUDS DEVELOPING
ONCE AGAIN AFTER SUNRISE AS THE MOISTURE EVAPORATES FROM THE GROUND
DURING DAYTIME HEATING.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...HIGH INSTABILITY/MOISTURE IN
PLACE THROUGH TUESDAY EVENING. SEA BREEZE BOUNDARY/DIABATIC
HEATING/250HPA DIVERGENCE WILL ATTEMPT TO OVERCOME GENERAL
SUBSIDENCE TO WARRANT SLIGHT CHANCE/LOW-END CHANCE POPS ACROSS THE
CENTRAL INTERIOR. GFS/NAM INDICATE MCS DEVELOPMENT ACROSS
SOUTH-CENTRAL TEXAS OVERNIGHT TUESDAY THEN PROPAGATING OFF THE
SOUTHEAST TEXAS COAST WEDNESDAY IN RESPONSE TO A MID-LEVEL
SHORTWAVE. THIS FEATURE WILL LIKELY BE SUSTAINED BY HIGH
MOISTURE/INSTABILITY ENVIRONMENT WITH 30 TO 35 KNOTS OF SOUTHERLY
LOW-LEVEL INFLOW. WILL SHOW SLIGHT CHANCE/LOW-END CHANCE POPS LATE
TUESDAY NIGHT ACROSS THE NORTHERN COUNTIES. SEVERAL FIELDS FROM BOTH
THE NAM/GFS SUGGEST AN OUTFLOW BOUNDARY AFFECTING THE AREA WEDNESDAY
WITH SIMILAR ENVIRONMENTAL CONDITIONS PERSISTING. WILL ACCORDINGLY
SHOW SLIGHT CHANCE POPS WEST TO LOW-END CHANCE POPS EAST. STRONG
AND/OR DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.
ADDITIONAL WEAK SHORTWAVE ENERGY WARRANTS SLIGHT CHANCE POPS
WEDNESDAY NIGHT. PERSISTENCE WILL BE APPLIED TO TEMPERATURES BUT
HAVE LOWERED HIGHS WEDNESDAY DUE TO AIRMASS IN THE WAKE OF THE
OUTFLOW BOUNDARY. SCEC/MARGINAL SCA CONDITIONS EXPECTED OVER THE
WATERS DUE TO MESOSCALE EFFECTS TUESDAY NIGHT/WEDNESDAY.

MOISTURE/INSTABILITY REMAIN AT HIGH LEVELS THURSDAY. 500HPA
SHORTWAVE POSITION AND ASSOCIATED FORCING STILL IN QUESTION BUT
LIKELY TO AFFECT EASTERN PORTIONS IN THE MORNING. DIABATIC HEATING
WILL BE THE PRIMARY FORCING MECHANISM IN THE AFTERNOON WITH
POST-SHORTWAVE SUBSIDENCE OPPOSING. WILL GRADE POPS FROM NIL
SOUTHWEST TO LOW-END CHANCE FAR NORTHEAST. LONGWAVE TROUGH BECOMES
ESTABLISHED ACROSS THE WESTERN UNITED STATES THURSDAY NIGHT THROUGH
SUNDAY. 500HPA SHORTWAVE TROUGHS ALONG THE EASTERN PERIPHERY OF THIS
FEATURE WILL VIE WITH UPPER-LEVEL RIDGING ACROSS SOUTH TEXAS. THESE
SHORTWAVES APPEAR MOST INFLUENTIAL FRIDAY NIGHT/SATURDAY NIGHT(WITH
RESPECT TO LAYERED Q-VECTOR CONVERGENCE FIELDS) AND MAINLY
NORTH/WEST SECTIONS WHERE MOISTURE/INSTABILITY WILL BE GREATEST.
POPS WILL RANGE FROM SLIGHT CHANCE SOUTHEAST TO LOW-END CHANCE
NORTHWEST. MID-LEVEL RIDGING/SUBSIDENCE/DRIER AIR WILL TAKE HOLD
SUNDAY. TEMPERATURES/SKY COVER WILL BE GEARED TOWARD PERSISTENCE.
BREEZY/WINDY INTERIOR AND SCA CONDITIONS OVER THE WATERS EXPECTED
THURSDAY/FRIDAY IN RESPONSE TO STRONGER LOW-LEVEL JET AND
THERMAL/PRESSURE GRADIENTS PRECEDING UPSTREAM TROUGH.

&&

.PRELIMINARY POINT TEMP/POPS

CORPUS CHRISTI  72  92 72  92 76 / 60 20 10 05 05
VICTORIA        70  90 70  91 72 / 60 40 10 20 40
LAREDO          74 100 76 104 79 / 50 10 10 05 10
ALICE           70  95 71  98 75 / 60 20 10 20 10
ROCKPORT        73  88 75  89 78 / 60 30 10 05 30
COTULLA         69  94 71 100 75 / 60 10 10 05 20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH TXZ299>234-239>247.
GM...NONE.

&&

86/GW...SHORT-TERM
85/BB...LONG-TERM
Hazardous weather outlook, May 29, 11:24 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1224 PM CDT SUN MAY 29 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-292330-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
1224 PM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON...MAINLY OVER THE NORTHERN SECTIONS OF THE COASTAL BEND...
VICTORIA AREA AND RIO GRANDE PLAINS.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN AREAL COVERAGE TONIGHT AS AN UPPER LEVEL
STORM SYSTEM APPROACHES SOUTH TEXAS.  THROUGH TONIGHT...ISOLATED
SEVERE STORMS ARE POSSIBLE...MAINLY NEAR AND NORTH OF A LAREDO TO
ALICE TO ROCKPORT LINE.  THE MAIN CONCERN WILL BE DAMAGING WINDS AND
HAIL AROUND 1 INCH IN DIAMTER.  LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY MORNING...MAINLY
OVER THE EXTREME COASTAL BEND AND VICTORIA AREA...AS AN UPPER LEVEL
STORM SYSTEM SLOWLY MOVES EAST ACROSS SOUTH TEXAS. A CHANCE FOR
THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AS MOISTURE LINGERS
OVER SOUTH TEXAS AND A FEW WEAK UPPER DISTURBANCES CROSS THE REGION
FROM THE NORTHWEST...HOWEVER THUNDERSTORM COVERAGE IS EXPECTED TO
GENERALLY REMAIN ISOLATED TO SCATTERED AT TIMES WITH THE BEST CHANCE
FOR STORMS OCCURRING ACROSS INLAND SECTIONS TUESDAY AND WEDNESDAY.
GIVEN ENOUGH HEATING...SOME OF THESE STORMS COULD BECOME STRONG
PRODUCING ISOLATED HEAVY DOWNPOURS...FREQUENT LIGHTNING...SMALL HAIL
AND GUSTY WINDS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

GW/TE/MG

In the hours before

Special weather statement, May 29, 1:39 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
239 PM CDT SUN MAY 29 2005

TXZ229>234-239>247-292302-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
239 PM CDT SUN MAY 29 2005

...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL
1100 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE COUNTIES OF
ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...KLEBERG...LA
SALLE...LIVE OAK...MCMULLEN...NUECES...REFUGIO...SAN PATRICIO...
VICTORIA AND WEBB. SOME CITIES INCLUDED IN THE WATCH ARE ALICE...
ARANSAS PASS...BEEVILLE...BENAVIDES...CORPUS CHRISTI...COTULLA...
ENCINAL...GEORGE WEST...GOLIAD...INGLESIDE...KINGSVILLE...LAREDO...
MATHIS...PORT ARANSAS...PORT LAVACA...PORT OCONNOR...PORTLAND...
REFUGIO...ROBSTOWN...ROCKPORT...SEADRIFT...SINTON...SKIDMORE...THREE
RIVERS...TILDEN AND VICTORIA.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR
IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE
SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE
READY TO QUICKLY ACT IF THREATENING WEATHER APPROACHES YOUR AREA. IF
SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM
AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE
GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/CRP

GW
Special weather statement, May 29, 3:02 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
402 PM CDT SUN MAY 29 2005

TXZ243-292145-
NUECES-
402 PM CDT SUN MAY 29 2005

...A STRONG THUNDERSTORM IS AFFECTING WESTERN NUECES COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BISHOP...OR 12 MILES NORTH OF
KINGSVILLE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  ROBSTOWN BY 430 PM CDT.
  TULOSO BY 440 PM CDT.

SMALL HAIL AND WINDS OF 45 MPH ARE EXPECTED WITH THIS STORM.

94

The radar

The Corpus Christi radar (KCRP), 30 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nueces

When
May 29, 4:13 PM CST
Where
Nueces County, 5 mi E of Bishop
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.583, -97.717

Quarter size hail reported by Skywarn spotter at Highway 70 and CR 75.

Hail, Kleberg

When
May 29, 4:44 PM CST
Where
Kleberg County, Kingsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.617, -97.800

Hail, Bee

When
May 29, 5:30 PM CST
Where
Bee County, Pettus
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.133, -98.267

Hail, Live Oak

When
May 29, 7:00 PM CST
Where
Live Oak County, Clegg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.783, -97.417

Hail, Nueces

When
May 29, 8:45 PM CST
Where
Nueces County, Corpus Christi
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
27.783, -97.417

Quarter size hail reported by NWS employee at Weber and Saratoga.

Hail, Nueces

When
May 29, 8:52 PM CST
Where
Nueces County, Corpus Christi
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.750, -98.083

Penny size hail reported by trained spotter at Texas A&M Corpus Christi.

Thunderstorm Wind, Jim Wells

When
May 29, 9:24 PM CST
Where
Jim Wells County, Alice
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
27.783, -97.750

Wind gust to 64 mph measured by ALI ASOS. Several trees were uprooted across the city. The Alamo Lumber Co. in Alice suffered straight-line winds damage, which included a large shed being destroyed along with fence and lumber material being destroyed. Over 2000 Alice customers lost power during the storm.

Thunderstorm Wind, Nueces

When
May 29, 9:53 PM CST
Where
Nueces County, 5 mi W of Robstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
27.483, -97.867

Telephone poles were blown down near CR 38 and CR 81.

Hail, Kleberg

When
May 29, 9:55 PM CST
Where
Kleberg County, 2 mi S of Kingsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.517, -97.867

Golf ball size hail was reported by law enforcement at Highway 77 and FM 1717.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449251, 5449252, 5449253, 5449254, 5449255, 5449256, 5449257, 5449258, 5449259.